Alert archive / Illinois / Winter Storm Watches in 2008

Winter Storm Watch 2, NWS Lincoln, IL

February 4, 200810 counties in Illinois

NWS Lincoln, IL issued this winter storm watch at Feb 4, 2008, 3:09 PM CST for 10 counties in Illinois. It took effect at Feb 5, 2008, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 4, 2008, 3:09 PM CST (21:09 UTC)
In effect from
Feb 5, 2008, 6:00 PM CST
Expired
Feb 5, 2008, 3:32 AM CST
In force
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
401 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this winter storm watch went out at Feb 4, 2:46 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 4, 2:46 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CST MON FEB 4 2008

.DISCUSSION...
ISSUED 215 PM CST MON FEB 4 2008

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CONCERNS INCLUDE THUNDERSTORM CHANCES LATER THIS EVENING
AS WELL AS PROSPECTS FOR THE FOG TO LIFT LATER TNT AS BNDRY MOVES
IN FROM THE NW...THEN HEAVY RAIN AND SVR WX THREAT ACRS THE SOUTH
TUE WHICH WILL BE FOLLOWED BY THE THREAT FOR SIGNIFICANT ICING/SNOW
ACRS OUR NW TUE NIGHT INTO WEDNESDAY. SIGNIFICANT MODEL DIFFERENCES
SEEN WITH THIS MODEL RUN...ESPECIALLY WITH THE HANDLING OF THE
STRONG SHORTWAVE FCST TO EJECT OUT OF THE SRN PLAINS TUESDAY. THE
LATEST ECMWF RUN SEEMS TO BE MORE OF A MIDDLE OF THE ROAD SOLUTION
FOR NOW AND WL TEND TO SIDE WITH IT WITH THIS FCST PACKAGE.

WARM FRONT LOCATED ACRS N-CNTRL MO EWD INTO SRN IL WL SHIFT SLOWLY
NORTH THIS EVENING AS A WEAK WAVE OF LOW PRESSURE TRACKS NE ALONG
IT. ALL MODELS SUGGEST AS THE WAVE SHIFTS TO OUR NORTH LATER TNT...
A COLD FRONT WL PUSH ACRS THE AREA AND THEN BECOME STATIONARY CLOSE
TO THE I-70 CORRIDOR TUESDAY MRNG. LOOKS AS IF THE BEST LOW LVL
CONVERGENCE AND THETA-E ADVECTION SUGGESTS THE HIGHER POPS TO BE
ACRS THE SOUTH OVERNIGHT. MAJOR SHORTWAVE TO PUSH NORTHEAST OUT OF
THE SRN PLAINS TOMORROW WITH LOW PRESSURE FCST TO MOVE ALONG THE
BNDRY AND BE OVER SE MO BY 00Z TUESDAY. WIDESPREAD OVERRUNNING
RAIN WITH ELEVATED CONVECTION EXPECTED TO DVLP BY AFTN WITH AREAS
ALONG THE I-70 CORRIDOR EXPECTED TO REMAIN IN THE WARM
SECTOR...AND THUS THE HIGHER SVR POTENTIAL TOMORROW AFTN AND
EVENING...ESPECIALLY IF THE SFC LOW TRACKS AS EXPECTED ALONG OR
JUST NORTH OF I-70. SHEAR PROFILES AGAIN VERY IMPRESSIVE SHEAR
VALUES...0-6KM BULK SHEARS OF 60KTS ACRS OUR SE TMRW AFTN PRIMARY
THREAT WITH ANY STORM THAT CAN ORGANIZE IN THIS ENVIRONMENT...ESP
JUST TO THE EAST OF THE SFC WAVE...WOULD BE FOR SUPERCELLS WITH AN
ATTENDANT TORNADO THREAT LATER TMRW AFTN AND EARLY EVENING. FURTHER
NORTH...ELEVATED STRONG CORES MAY PRODUCE LARGE HAIL ALONG WITH
HEAY RAINFALL TOTALS WHICH WILL BRING MANY RIVERS AND STREAMS TO
FLOOD BY LATER THIS WEEK.

THE SFC LOW WL SHIFT TO THE EAST OF THE AREA TOMORROW EVENING
CHANGING THE RAIN TO POSSIBLY A PERIOD OF FREEZING RAIN AND THEN
SNOW IN AREAS MAINLY WEST OF THE ILLINOIS RIVER. MAY SEE 2 TO 3
INCHES OF SNOW ACCUMULATE IN ADDITION TO THE FREEZING RAIN THREAT
ACRS OUR FAR NW WITH THE MORE SIGNIFICANT SNOWFALL TOTALS EXPECTED
TO REMAIN WEST AND NORTH OF THE AREA. AS THE LOW CONTINUES TO PULL
AWAY FROM OUR AREA ON WEDNESDAY...WE WILL STILL BE UNDER THE
INFLUENCE OF THE UPPER LEVEL TROF WITH A BROAD AREA OF LOW LVL
CYCLONIC FLOW WHICH WILL LEAD TO LIGHT SNOW CHANCES THRU MOST OF
THE DAY. WE SHOULD SEE THE UPPER LEVEL TROF SHIFT FAR ENOUGH TO
OUR EAST BY WEDNESDAY NIGHT TO KEEP IT DRY BUT ANOTHER SHORTWAVE
IS FCST TO MOVE ACRS THE MIDWEST ON THURSDAY. MOISTURE PROFILES
WITH THIS SYSTEM NOT NEARLY AS IMPRESSIVE BUT ENOUGH LIFT
ASSOCIATED WITH THE WAVE TO KEEP LOW CHANCE POPS (RAIN AND SNOW)
GOING INTO THU EVENING.

LONG TERM...FRIDAY THROUGH MONDAY
YESTERDAYS LONGER RANGE MODELS SUGGESTED A FAIRLY SIGNIFICANT
PACIFIC JET BREAKING DOWN THE ERN PACIFIC RIDGE WHICH WOULD LEAD
TO MORE OR LESS A ZONAL FLOW PATTERN ACRS THE REGION DURING THE
EXTENDED PERIOD. NOW...MODELS CONVERGING ON THE IDEA OF SEVERAL
FAST MOVING SHORTWAVES DROPPING SE INTO THE MIDWEST CARVING OUT
A FAIRLY SIG TROF OVER THE LAKES REGION. THIS WOULD RESULT IN
SHARPLY COLDER TEMPERATURES FOR LATE SATURDAY INTO SUNDAY. A
HUDSON BAY LOW FCST TO DOMINATE WITH UPPER LEVEL RIDGING ACRS THE
NW TERRITORIES...WHICH WOULD ALLOW COLDER AIR TO FILTER SE INTO
THE LAKES AND MIDWEST FROM TIME TO TIME.

SMITH
&&

.AVIATION...
ISSUED 1147 AM CST MON FEB 4 2008
WITH CONTINUED WARM/MOIST ADVECTION AHEAD OF SLOWLY MOVING WARM
FRONT... CANNOT SEE ANY REASON OR SUGGESTION FOR NOT KEEPING
CURRENT LIFR CONDITIONS GOING ACROSS MOST OF THE AREA. VIS
SATELLITE IMAGERY SHOWS CLOUDS OVERLAYING THE FOG ARE LIFTING
NORTHEASTWARD... BUT AREAS SOUTHWEST OF SPI ALL THE WAY TO THE
MISSISSIPPI RIVER REMAIN SOCKED IN. WITH SOUTHERLY FLOW
CONTINUING TO ADVECT WARMER/MOISTER AIRMASS OVER REMAINING
SNOWPACK... IFR/LIFR FOG LOOKS LIKELY TO CONTINUE AT LEAST UNTIL
COLD FRONT APPROACHES FROM THE WEST LATE TONIGHT.

HARDIMAN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL MIDNIGHT FOR AREAS NORTH OF INTERSTATE 70

WINTER STORM WATCH IN EFFECT FROM 00Z WED UNTIL 18Z WED OR TUESDAY
NIGHT INTO WEDNESDAY MORNING FOR ILZ027>031-036-037-040-041

FLOOD WATCH IN EFFECT FROM 12Z TUE UNTIL 06Z WED OR TUESDAY INTO
TUESDAY EVENING FOR ILZ044>046-051>057-061>063-066>068-071<073

&&
Hazardous weather outlook, Feb 4, 3:09 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CST MON FEB 4 2008

ILZ027>031-036-037-040-041-047-051200-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTINUE TO PRODUCE WIDESPREAD DENSE FOG INTO
THROUGH THE EVENING HOURS. VISIBILITIES OF ONE QUARTER MILE OR LESS ARE
EXPECTED THROUGH THIS EVENING IN MANY LOCATIONS.

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING INTO THE
OVERNIGHT HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
ORGANIZED SEVERE STORMS ARE NOT EXPECTED...BUT THE STORMS MAY
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION LATE
TUESDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE WITH THE PASSAGE OF THIS SYSTEM. AS THE COLDER AIR
FILTERS IN FROM THE NORTH BEHIND THE SYSTEM TUESDAY EVENING...THE
RAIN WILL CHANGE OVER TO FREEZING RAIN AND THEN TO SNOW OVERNIGHT.
SNOW AND ICE ACCUMULATIONS WILL BE POSSIBLE AFTER DARK TUESDAY AND
THE THREAT WILL CARRY OVER TO WEDNESDAY MORNING. BY THAT
TIME...THE PRECIPITATION TYPE WOULD BE IN THE FORM OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ049-050-051200-
MORGAN-SCOTT-
309 PM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTINUE TO PRODUCE AREAS OF DENSE FOG THIS
AFTERNOON. VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED
THIS EVENING IN MANY LOCATIONS.

A FEW THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND DURING THE
OVERNIGHT HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
ORGANIZED SEVERE STORMS ARE NOT EXPECTED...BUT THE STORMS MAY
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE WILL PASS TO OUR SOUTH LATE TUESDAY.
RAIN AND A FEW THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF
THIS SYSTEM. MINOR SNOW AND ICE ACCUMULATIONS ARE POSSIBLE ON THE
BACK SIDE OF THE SYSTEM TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-048-051200-
DE WITT-LOGAN-MCLEAN-MENARD-
309 PM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTINUE TO PRODUCE WIDESPREAD DENSE FOG.
VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED THIS
THIS EVENING IN MANY LOCATIONS.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. ORGANIZED SEVERE STORMS ARE NOT
EXPECTED...BUT THE STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE WILL PASS TO OUR SOUTH LATE TUESDAY.
RAIN AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE
OF THIS SYSTEM. HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS THAT MOVE THROUGH THE AREA TUESDAY INTO TUESDAY
EVENING. THE RAIN WILL CHANGE OVER TO SOME FREEZING RAIN AND THEN
TO SNOW TUESDAY NIGHT AND WEDNESDAY WITH SOME MINOR SNOW
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-051>057-061>063-051200-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-
MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
309 PM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTINUE TO PRODUCE WIDESPREAD DENSE FOG.
VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED THIS
EVENING IN MANY LOCATIONS.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. ORGANIZED SEVERE STORMS ARE NOT
EXPECTED...BUT THE STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE WILL PASS TO OUR SOUTH LATE TUESDAY.
RAIN AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE
OF THIS SYSTEM. HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS THAT MOVE THROUGH THE AREA TUESDAY INTO TUESDAY
EVENING. THE RAIN WILL CHANGE OVER TO SOME FREEZING RAIN AND THEN
TO SNOW TUESDAY NIGHT AND WEDNESDAY WITH SOME MINOR SNOW
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-051200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
309 PM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTINUE TO PRODUCE AREAS OF DENSE FOG
THROUGH THE AFTERNOON. VISIBILITIES OF ONE QUARTER MILE OR LESS
ARE EXPECTED IN MANY LOCATIONS. SOME IMPROVEMENT IN VISIBILITY IS
EXPECTED LATE THIS AFTERNOON...ESPECIALLY WHERE ALL THE SNOW HAS
MELTED. HOWEVER...LIGHTER FOG WILL LINGER THROUGH THE EVENING.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT AS A FEW UPPER LEVEL
DISTURBANCES MOVE THROUGH THE REGION. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED...BUT THE STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION TUESDAY
EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE
PASSAGE OF THIS SYSTEM WITH A FEW OF THE STORMS CAPABLE OF
PRODUCING HEAVY RAIN...LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
TONIGHT...HOWEVER...WITH THE THREAT OF SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING...SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FROM 200 PM UNTIL 800 PM CST.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:33 AM CSTDense Fog AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more33 hr
Feb 4, 7:16 AM CSTSevere Thunderstorm WarningILXKnox, Stark29 min
Feb 4, 8:43 AM CSTSevere Thunderstorm WarningILXKnox47 min
Feb 4, 9:27 AM CSTSevere Thunderstorm WarningILXStark14 min
Feb 4, 4:08 PM CSTFlood WatchILXChampaign, Christian, Clark, Clay, Coles, Crawford and 19 more35 hr

Nearby

Winter Storm Watches in Illinois, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.